Spontaneous heparin-induced thrombocytopenia syndrome without any proximate heparin exposure, infection, or inflammatory condition: Atypical clinical features with heparin-dependent platelet activating antibodies.
Abstract Recent studies suggest that a thromboembolic disorder resembling heparin-induced thrombocytopenia (HIT), so-called spontaneous HIT syndrome, can occur in patients without any history of heparin exposure. It is likely due to anti-platelet factor 4 (PF4)/polyanion antibodies induced by other polyanions, such as bacterial surfaces and nucleic acids. We describe an atypical case of spontaneous HIT syndrome. A 70-year-old man suddenly presented with acute cerebral sinus thrombosis (CST). Soon after the initiation of unfractionated heparin (UFH) for the treatment of CST, his platelet count fell precipitously and he developed deep vein thrombosis, a clinical picture consistent with rapid-onset HIT but without any proximate episodes of heparin exposure, infection, trauma, surgery, or other acute illness. Antigen assays and a washed platelet activation assay indicated that the patient already possessed anti-PF4/heparin IgG antibodies with heparin-dependent platelet activation properties on admission. Cessation of UFH and initiation of argatroban resulted in prompt recovery of his platelet count without further thromboembolic events. We identified two similar cases in the literature. However, these patients do not meet the recently proposed criteria for spontaneous HIT syndrome. Even in atypical cases, however, inappropriate or delayed diagnosis of HIT appears to be associated with worse outcomes. We propose that these atypical cases should be included in the category of spontaneous HIT syndrome.